Harm Reduction Victoria

Overdose

Overdose  Prevention and Education Logo

 

Overdose is one of the most severe risks associated with using drugs, in particular injecting drugs. An overdose can be a matter of life or death.  If your in a situation with someone overdosing, call OOO imediately. Recognising & responding to a opiate related overdose

ODBanner

 

What is an overdose?


A drug overdose occurs when someone uses more drugs than their body can handle.

Wikipedia describes the term drug overdose (or simply overdose or OD) as ‘the ingestion or application of a drug or other substance in quantities greater than are recommended or generally practiced. An overdose may result in a toxic state or death.’

Overdose symptoms can range from ‘nodding off’ which is related to heroin use, to the twitching and shaking commonly associated with ice; ultimately, each type of overdose can potentially result in death.

Sometimes it’s a very fine line between ‘having a good time’ and overdosing.

 

Why do people overdose?


The most common cause of overdose is due to ‘mixing drugs’ but I need to be very clear about what the term means. Most people assume that ‘mixing drugs’ means taking a combination of drugs all together, at the same time. In actual fact, it’s about being aware of other drugs in your system. Ask yourself ‘what other drugs have I taken today, yesterday, and in some cases the day before?’ Why? Well, it’s all relevant because some drugs remain active in your body for hours and sometimes days after taking them and long after you can feel their effects.

When drugs are taken together or on top of each other, they can interact in ways that intensify their effects.

Depressant type drugs e.g. heroin, alcohol, benzos, etc. all slow down our breathing and heart rate. These types of drugs can slow down our breathing to such a point that we actually stop breathing. Stimulant type drugs e.g. amphetamines, cocaine, ice, etc. speed everything up including our breathing so too much of these types of drugs can also increase the risk of seizures and heart attacks.

 

What causes overdose?

Changes in people’s tolerance levels are often a major factor in an overdose. When you have a break from continuous drug use, your tolerance to the drug drops. So, if/when you resume using, it’s a mistake to assume that you can tolerate the same amount of the drug as before. You can’t! Even after a short break, your tolerance will have decreased and this can often lead to an overdose.

We often refer to ‘drug combinations’ and ‘changes in tolerance’ as ‘risk factors’. Overdose is usually due to a combination of risk factors, rather than one single cause.

It would be good if it was as simple as saying “don’t mix drugs because you’ll overdose”! But it’s not that simple – and we probably all know someone who has used heroin on top of other drugs and they haven’t overdosed.

However, if we look at people who have overdosed and the reasons why, we invariably find a combination of risk factors, as well as a combination of different drugs.

OverdoseBeing depressed or unwell or simply ‘not feeling 100%’ can contribute to an overdose and so can using drugs in a different environment. On their own, these sorts of ‘risk factors’ could not cause an overdose. However, when we look at the whole picture including the circumstances surrounding an overdose, the pieces of the puzzle often start to fall into place.

For example; ‘John’ had just been discharged from an inpatient detox unit (Risk factor 1 – lower tolerance); during his stay in detox ‘John’ was given Valium to help him sleep (Risk factor 2 – mixing drugs); ‘John’ was in a poor state of physical health and he showed signs of depression (Risk factor 3 – poor physical and mental health).

As we start to see, John’s overdose was due to a combination of risk factors and a combination of drugs – as is usually the case with most overdoses.

People who use drugs when they are on their own are at increased risk of fatal overdose simply due to the fact that there is no one there to intervene and call for help, if they need it.

 

Overdose response

Since it’s usually other drug users who are present in the event of an overdose, it makes sense to educate drug users about how to respond to an overdose.

Jane

JaneD@hrvic.org.au